Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 8, NWS Midland/Odessa, TX

August 29, 2008Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 29, 2008, 7:50 AM CDT for Brewster County, Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 7:50 AM CDT (12:50 UTC)
Expired
Aug 29, 2008, 12:40 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2).

Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 291250
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS... 

  RIO GRANDE AT BOQUILLAS-RIO GRANDE VLG AFFECTING BREWSTER COUNTY

RECENT HEAVY RAINFALL ALONG THE RIO GRANDE NEAR BOQUILLAS HAS
RESULTED IN AN INCREASE IN RIVER LEVELS.  THE CURRENT HEIGHT 
OF THE RIVER IS ABOVE 14 FEET...AND LEVELS ARE EXPECTED TO
CREST LATER THIS MORNING AROUND 15 FEET.  THIS AFTERNOON THE
RIVER LEVELS ARE EXPECTED TO FALL BELOW FLOOD STAGE.  HOWEVER
...ANY ADDITIONAL HEAVY RAINFALL TODAY WILL LIKELY RESULT IN
SIGNIFICANT RISES ON THE RIO GRANDE RIVER. 
 
ADDITIONAL STATEMENTS CAN BE EXPECTED FRIDAY AFTERNOON.
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC043-300050-
/O.NEW.KMAF.FL.W.0008.080829T1250Z-080831T0244Z/
/BOQT2.1.ER.080829T0413Z.080829T1130Z.080829T1444Z.NO/
750 AM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RIO GRANDE AT BOQUILLAS-RIO GRANDE VLG.
* UNTIL SATURDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7AM FRIDAY THE STAGE WAS 14.7 FEET (4.5 METERS). 
* FLOOD STAGE IS 13.0 FEET (4.0 METERS). 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  LATE THIS MORNING.
* IMPACT...AT 15.0 FEET (4.6 METERS)...MODERATE LOWLAND FLOODING 
  BEGINS.  WATER PUMPS WILL BE SUBMERGED.

$$
1 follow-up statement
000 
WGUS84 KMAF 291740
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT FRI AUG 29 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  RIO GRANDE AT BOQUILLAS-RIO GRANDE VLG AFFECTING BREWSTER COUNTY

RIVER LEVELS ALONG THE RIO GRANDE NEAR BOQUILLAS HAVE FALLEN OVER
THE LAST SEVERAL HOURS AND ARE EXPECTED TO CONTINUE TO DECREASE.
THE CURRENT STAGE IS JUST OVER 12 FEET.  ALTHOUGH FLOODING IS NOT
LIKELY ANY MORE...THE BANKS OF THE RIO GRANDE ARE FULL AND ANY
ADDITIONAL RAINFALL UPSTREAM COULD INCREASE THE LIKELYHOOD FOR
FLOODING ONCE AGAIN LATER THIS EVENING AND SATURDAY.
 
ADDITIONAL STATEMENTS MAY BE ISSUED THIS EVENING.
 

RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC043-291810-
/O.CAN.KMAF.FL.W.0008.000000T0000Z-080831T0244Z/
/BOQT2.1.ER.080829T0413Z.080829T1230Z.080829T1626Z.NO/
1240 PM CDT FRI AUG 29 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT BOQUILLAS-RIO GRANDE VLG.
* AT 12PM FRIDAY THE STAGE WAS 11.8 FEET (3.6 METERS). 
* FELL BELOW FLOOD STAGE AT 11:26 AM FRIDAY.
* FLOOD STAGE IS 13.0 FEET (4.0 METERS). 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 5.4 FEET (1.6 METERS)
  BY TOMORROW MORNING.
* IMPACT...AT 13.0 FEET (4.0 METERS)...WATER REACHES THE WATER PUMPS 
  MAINTAINED BY THE PARK SERVICE THAT ARE USED TO WATER THE 
  CAMPGROUNDS AND TO PROVIDE WATER TO THE EMPLOYEE LIVING QUARTERS.  
  IT MAY BE NECESSARY FOR PARK PERSONNEL TO REMOVE THE WATER PUMPS.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 29, 6:52 AM CDT, 58 minutes earlier.

Area forecast discussion, Aug 29, 6:52 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 AM CDT FRI AUG 29 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN AREA OF RAINFALL IS MOVING NORTH ALONG THE PECOS RIVER THIS
MORNING. RIGHT NOW IT IS ONLY EXPECTED TO AFFECT FST AND PEQ WITH
-SHRA AND MVFR CIGS...BUT THIS ACTIVITY COULD SPREAD INTO THE MAF
AND INK TAF SITES. THESE LOCATIONS WILL HAVE TO BE CLOSELY
MONITORED FOR POSSIBLE AMENDMENTS. OTHERWISE EXPECT GENERALLY
LIGHT SOUTHEAST TO NORTHEAST WINDS ACROSS MOST AREAS...WITH SOME
CLOUDS AROUND 4KFT BUT A FAIRLY CONSTANT MID LEVEL CIG FROM
12-15KFT. COULD SEE A RETURN OF MVFR CIGS TONIGHT BUT WILL NOT
QUITE MENTION THIS YET.

&&

.PREV DISCUSSION... /ISSUED 436 AM CDT FRI AUG 29 2008/

DISCUSSION...
UPPER LEVEL LOW STILL SITUATED TO THE WEST OF THE REGION AND WILL
BE THE MAIN PLAYER IN PRECIP ACROSS SOUTHERN AREAS TODAY. RADAR
THIS MORNING SHOWING A BROKEN STREAM OF RAINFALL FROM THE DAVIS
MOUNTAINS EASTWARD THROUGH THE STOCKTON PLATEAU WITH HEAVIER
CLUSTERS ALONG THE EAST.  THIS AREA WILL LIKELY CONTINUE TO ROTATE
NORTHWESTWARD INTO THE AREA.  00Z KMAF SOUNDING FROM YESTERDAY
INDICATIVE OF COMPLETE DEEP LAYER MOISTURE IN THE REGION.  AT 1.7
PRECIP WATER...LOCATIONS THAT RECEIVE RAINFALL SHOULD EXPECT HEAVY
AMOUNTS.  KEPT HIGHEST POPS FOR TODAY ALONG THE RIO GRANDE AT NEAR
80 PCT AND TAPERED OFF DOWN TO SLIGHT CHANCE IN THE WESTERN LOW
ROLLING PLAINS.  FOLLOWED GFS PRECIP OUTPUT CLOSEST AS ITS
PERFORMED BETTER AS OF LATE.  WILL KEEP SPS FOR SOUTHERN COUNTIES
THROUGH THE WEEKEND AND ISSUE FLS AND FFW/S AS NEEDED.  WITH
EXTENSIVE CLOUD COVER AND RAINFALL...EXPECTING HIGHS TODAY TO BE
CONSIDERABLY COOLER THAN YESTERDAY AND DID BUMP DOWN FROM PREVIOUS
FORECAST. MODEL 850H TEMPS LOOKED TOO LOW TO SUPPORT MID 80S SO
GENERALLY SHOULD SEE MAX TEMPS IN THE UPPER 70S/LOWER 80S THIS
AFTERNOON.

UPPER LEVEL RIDGE LOCATED ACROSS THE CENTRAL AND WESTERN CONUS WILL
GET PINCHED OFF BY APPROACHING UPPER TROUGH AND SHIFT EASTWARD. IN
THE PROCESS...WHATS LEFT OF THE UPPER LOW WILL SLOWLY SAG S/WWD AS
IT DISSIPATES.  MODELS SEEM TO BE IN GOOD AGREEMENT IN THIS UPPER
PATTERN.  IN THE MEAN TIME...SHORTWAVES WILL CONTINUE TO TRACK
SOUTH TO NORTH ACROSS WESTERN AREAS OF THE CWA.  HAVE KEPT
MODERATELY HIGH POPS EACH AFTERNOON THROUGH THE WEEKEND WITH
HIGHER VALUES SOUTH AND WEST AS SW FLOW IS USUALLY QUITE
CONDUCIVE TO RAINFALL PRODUCTION.  BELOW AVERAGE TEMPS ARE
EXPECTED TO CONTINUE THROUGH MONDAY AND THEN SHOULD BEGIN TO
MODERATE INTO NEXT WEEK. BACK TO NEAR NORMAL BY TUES AND THROUGH
THE REST OF THE PERIOD.

AN UPPER TROUGH WILL THEN BEGIN TO DIG INTO SOUTHERN NEVADA EARLY
NEXT WEEK.  ATTM...MODELS THEN QUICKLY TRACK THE TROUGH NEWD
TOWARDS CANADA.  THIS TRACK WOULD LIKELY KEEP IT TOO FAR NORTH TO
SEND A GOOD COLD FRONT DOWN BUT IF THE TRACK WOULD BE MORE
SOUTHWARD...COULD SEE A COOL DOWN LATER NEXT WEEK. WILL HAVE TO
WAIT AND SEE.

MEFFER

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Aug 29, 5:38 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 AM CDT FRI AUG 29 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
538 AM CDT FRI AUG 29 2008 /438 AM MDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ALONG THE BEND BEND
REGION TODAY AND TONIGHT...WITH DECREASING RAIN CHANCES FURTHER
NORTH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY AGAIN ON SATURDAY...WITH
DIMINISHED RAIN CHANCES CONTINUING SUNDAY THROUGH THE REMAINDER OF
THE WEEK. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY
MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS WEST OF THE PECOS
RIVER SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 29, 4:42 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CDT FRI AUG 29 2008

NMZ027-TXZ057-058-074-075-079>082-258-292100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...VAN HORN...PECOS...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
442 AM CDT FRI AUG 29 2008 /342 AM MDT FRI AUG 29 2008/

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY THROUGH THE WEEKEND...

AN UPPER LEVEL LOW PRESSURE SYSTEM NEAR THE REGION TODAY WILL
REMAIN ACROSS SOUTHWEST TEXAS THROUGH THE WEEKEND. THIS LOW WILL
COMBINE WITH ABUNDANT DEEP LAYER TROPICAL MOISTURE CURRENTLY IN
PLACE TO PRODUCE LOCALLY HEAVY RAINFALL TODAY THROUGH SUNDAY.

THE BETTER CHANCES FOR HEAVY RAINS WILL OCCUR SOUTH AND WEST OF
THE PECOS RIVER...INCLUDING HE DAVIS MOUNTAINS...MARFA PLATEAU...
PRESIDIO VALLEY...AND BIG BEND REGIONS. AVERAGE RAINFALL AMOUNTS
OF A HALF INCH OR MORE ARE EXPECTED WHILE A FEW LOCATIONS MAY
RECEIVE OVER 2 INCHES OF RAIN.

AREA RESIDENTS ARE URGED TO MONITOR DEVELOPING WEATHER CONDITIONS
AND BE PREPARED FOR LATER STATEMENTS...ADVISORIES OR WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:19 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Aug 29, 10:03 AM CDTFlash Flood WatchMAFPecos, Terrell45 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.